User Tools

Site Tools


od_methadone

methadone overdose

Introduction

  • methadone is a potentially lethal medication when taken in overdose, and its variable half-life and gradual onset, prolonged effects on respiratory depression which may persist for 48hrs or more can lead to delayed deaths even after 24hrs of naloxone infusion therapy
  • toxicity of methadone depends on the amount consumed and the tolerance of the individual
  • peak blood levels after oral ingestion occur at 2 to 6 hours, but because of significant protein binding (>90%), levels are constant over 24 hours, and there is a delayed release from the liver and tissues.
  • toxicity is particularly problematic in opiate naive patients in whom the half life can be much longer - up to 59hrs, and the potentially lethal dose much lower - 50mg in adults, 10mg in children
  • activated charcoal can be considered if the patient does not have respiratory depression yet but has taken a concerning amount
  • the antidote, naloxone (Narcan) has a half-life of only 60-90 minutes, and thus a prolonged infusion is required
  • whilst resp. depression is the primary concern, in some cases, pulmonary oedema, bradycardia, hypotension, prolonged QTc,partial or complete airway obstruction, atypical snoring can also occur.
  • marked mydriasis rather than the usual opiate miosis may be seen in hypoxia in overdose situations
  • deaths have occurred after cessation of 24 hrs naloxone (Narcan) infusion, in a seemingly resolved overdose, usually overnight without adequate monitoring at 36-44hrs post-overdose1)

Mx of methadone without respiratory depression

  • onset of toxicity is likely to take several hours post-ingestion, and should declare itself within 24hrs
  • consider activated charcoal
  • observe for at least 24hrs

Mx of methadone overdose with respiratory depression

  • ABC's as per usual
  • initial stat doses of naloxone (Narcan) until resp. depression reversed:
    • 100 micrograms IV or 400 micrograms I/Nasal, IM or SC (children: 10 microgram/kg to a maximum of 400 micrograms)
    • rpt as needed every 30-60secs or so, until spontaneously breathing
    • some use significantly higher doses, but this can precipitate acute opiate withdrawal - severity of the withdrawal symptoms experienced will depend on the degree of physical dependence and the dose of the antagonist administered
    • consider intubation if not responding as may have hypoxic brain injury or other pathology causing coma warranting CT brain, etc
  • commence iv naloxone (Narcan) infusion:
    • 100 microgram/hour can be made up of a 2 mg naloxone vial diluted in 100 ml of 0.9% saline and running at 5 ml/hour
    • start hourly infusion at 2/3rd of the total initial doses of naloxone required in the first 1 hour
    • in addition, one-half of the initial hour bolus dose should be administered (as a bolus) 15-20 min. after the start of the infusion to prevent a drop in naloxone levels
    • best way to titrate the naloxone is breathing but still mainly unconscious to reduce probability of premature absconding patient who will then have a high chance of delayed onset death
    • in methadone overdoses causing resp. depression, infusion is likely to need to be continued for at least 24hrs and then the patient should be closely observed for at least 2 hours after cessation, with infusion re-commenced if signs of persisting overdosage
    • unused solution must be discarded after 24 hours
  • consider a longer acting antidote such as naltrexone
  • given the long duration of infusion required, patient should be considered for HDU admission if general wards are not able to manage a naloxone infusion

discharge home criteria

  • no evidence of methadone overdosage clinically at more than 2hrs post-cessation of naloxone infusion
    • If the patient is alert, breathing normally and ambulating without supplemental oxygen, it is unlikely that significant hypercapnia is present
  • mental health assessment completed as indicated if suspect suicidality component, and deemed safe for discharge
  • responsible family or friends to observe him for next 24 hours, and bring him back if concerns of increasing re-sedation
  • discharge instructions given:
    • no sedative type medications including alcohol, benzodiazepines, opiates (including methadone) until at least 72hrs post-overdose
    • observe for signs of increasing re-sedation which may occur even without addition medication or substance use due to slow delayed re-distribution of methadone from the liver and tissues
    • advice not to drive a car or operate machinery
od_methadone.txt · Last modified: 2020/09/02 12:16 by gary1